Kansas, 2011

Damaging Winds in Kansas, December 29, 2011

December 29, 2011 · NWS GLD · 2 events in 1 county or zone

Cloudy skies cleared during the late morning and afternoon across northwest Kansas, allowing temperatures to warm well above normal with some locations nearing record high temperatures. During the late afternoon a line of showers and isolated thunderstorms formed across northwest Kansas, moving east at 55 MPH, producing wind gusts near 70 MPH in the Lenora and Norton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Cloudy skies cleared during the late morning and afternoon across northwest Kansas, allowing temperatures to warm well above normal with some locations nearing record high temperatures. During the late afternoon a line of showers and isolated thunderstorms formed across northwest Kansas, moving east at 55 MPH, producing wind gusts near 70 MPH in the Lenora and Norton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 29, 5:15 PM CST, 2 minutes earlier.

Area forecast discussion, Dec 29, 5:15 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MST THU DEC 29 2011

.DISCUSSION...
249 PM MST THU DEC 29 2011

TWO UPPER LEVEL SHORT WAVE TROUGHS ARE FORECAST TO MOVE SOUTHEAST
ACROSS THE CENTRAL AND NORTHERN PLAINS BETWEEN NOW AND SUNDAY. THE
FIRST IS SLIDING ACROSS NEBRASKA AT THIS TIME AND IS AIDING
DEVELOPMENT OF SCATTERED CONVECTION ACROSS OUR NEBRASKA COUNTIES.
HAVE ADDED ISOLATED RAIN SHOWERS FROM 21Z THROUGH 00Z FOR YUMA
COUNTY EAST TO RED WILLOW COUNTY. THIS ACTIVITY WILL DIMINISH
RAPIDLY AT 00Z SO WILL NOT INCLUDE MENTION OF PRECIP IN OVERNIGHT
HOURS.

OTHERWISE IN THE NEAR TERM...THE QUIET WX PATTERN WILL CONTINUE
OVERNIGHT TONIGHT AND TOMORROW WITH PERSISTENT NORTHWEST FLOW
OVERHEAD. THE CURRENT FEW-SCT CIRRUS DECK IS EXPECTED TO PERSIST
THROUGH TONIGHT AND TOMORROW. AS SUCH I WENT ON THE WARMER SIDE OF
THE GUIDANCE ENVELOPE WITH LOW TEMPS. TOMORROW APPEARS COOLER THAN
TODAY BUT STILL RATHER MILD FOR LATE DECEMBER...LOW TO MID-
50S...AIDED BY SOUTHWEST WINDS IN RESPONSE TO A DEEPENING SFC
TROUGH OVER THE NRN PLAINS.

VISIBLE SATELLITE SHOWS STUBBORN SNOW FIELD ACROSS SOUTHERN
COUNTIES IS FINALLY STARTING TO ERODE A BIT...BUT WILL NEED TO
CONTINUE THE COLD BIAS SOUTH OF HIGHWAY 40 FOR AT LEAST ANOTHER
DAY.

NEXT BIG WEATHER STORY IS A MORE SIGNIFICANT UPPER LEVEL TROUGH
WHICH WILL MOVE SOUTHEAST OVER THE FORECAST AREA SATURDAY AND
SATURDAY NIGHT. NO PRECIPITATION IS EXPECTED...BUT AN INCREASE IN
SURFACE WIND WILL DEFINITELY ACCOMPANY THE SYSTEM. GUIDANCE
SUGGESTS AT LEAST ADVISORY HIGHLIGHTS WILL BE NEEDED FROM ABOUT
17Z-00Z SATURDAY...AND POSSIBLY SOME WARNING HIGHLIGHTS. DECENT
SUBSIDENCE ARRIVES IN THE 18Z-00Z TIME FRAME SATURDAY. CONTINUED
THE EARLIER TREND OF PLAYING UP WINDS AT THAT TIME AND SATURDAY
GRIDS SHOW 30G45 KNOTS. DID NOT HAVE ENOUGH CONFIDENCE AT THIS
TIME TO ISSUE HIGH WIND WATCH FOR SATURDAY.

A SHARP COOL DOWN IS EXPECTED SUNDAY AND MONDAY AS A LARGE CANADIAN
HIGH PRESSURE AREA DROPS DOWN BEHIND THE UPPER TROUGH. 850 TEMPS
COOL BY 6-10 DEG C SUNDAY COMPARED TO 24 HOURS PRIOR...AND THIS
TREND CONTINUES MONDAY WITH HIGHS IN THE UPPER 30S TO LOW
40S...BACK TO NORMAL.

NEXT WEEK LOOKS LIKE A QUIET PATTERN WILL PREVAIL WITH NORTHWEST FLOW
ALOFT AND A GRADUAL WARMING TREND TUE-THU AS UPPER RIDGING MOVES
CLOSER TO THE PLAINS. TEMPS BY THE END OF THE PERIOD WILL BE WELL
ABOVE NORMAL ONCE AGAIN.

DLF

&&

.AVIATION...
415 PM MST THU DEC 29 2011

FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED AT BOTH KGLD AND KMCK.
VIGOROUS UPPER DISTURBANCE AHEAD OF COLD FRONT BRINGING WIND GUSTS
OF 45-50KTS TO THE KMCK TERMINAL RECENTLY. THIS HAS NOW PASSED BUT
RADAR SHOWING SHOWERS UPSTREAM WITH WIND GUSTS OF UP TO 45 KTS. FROM
00Z-03Z WILL KEEP SHOWERS IN VICINITY WITH GUSTS OF 35KTS FOR NOW.
ONCE THIS MOVES THROUGH SHOULD SEE DECREASING WINDS AND CLOUD COVER.
WINDS WILL BECOME WEST AROUND 10KTS BY 03Z BACKING TO THE SOUTHWEST
AROUND 10KTS BY 20Z FRIDAY. FOR KGLD WINDS GUSTING TO 35KTS POSSIBLE
THROUGH 03Z OR SO BEFORE ALSO BACKING TO THE WEST THEN SOUTHWEST
THROUGH THE PERIOD. NOT EXPECTING PRECIP AT THIS TERMINAL PRESENTLY.

007
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Dec 29, 3:30 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MST THU DEC 29 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301400-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
230 PM MST THU DEC 29 2011 /330 PM CST THU DEC 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME SOUTHWEST
NEBRASKA AND NORTHERN YUMA COUNTY. CLOUD TO GROUND LIGHTNING WILL BE
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS THE AREA SATURDAY. STRONG NORTHWEST
WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH WILL OCCUR BEHIND THE
FRONT SATURDAY AFTERNOON. THESE WINDS WILL MAKE DRIVING DIFFICULT
IN HIGH PROFILE AND LIGHT WEIGHT VEHICLES. CONTROLLED BURNS ARE NOT
RECOMMENDED SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Dec 29, 4:54 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     NON-TSTM WND GST MCCOOK                  40.20N 100.62W
12/29/2011  M54 MPH          RED WILLOW         NE   ASOS

&&

007
Local storm report, Dec 29, 4:55 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 13 NW ST. FRANCIS       39.90N 101.97W
12/29/2011  E55 MPH          CHEYENNE           KS   TRAINED SPOTTER

            SPOTTER ESTIMATED WINDS OF 55 TO 60 MPH.

&&

007
Local storm report, Dec 29, 4:56 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     NON-TSTM WND GST 1 W YUMA                40.12N 102.74W
12/29/2011  M54 MPH          YUMA               CO   PUBLIC

&&

007
Local storm report, Dec 29, 5:02 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MST THU DEC 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND GST     OBERLIN                 39.82N 100.53W
12/29/2011  M52.00 MPH       DECATUR            KS   AWOS

&&

007

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton

When
December 29, 5:17 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
39.840, -99.890

Thunderstorm Wind, Norton

When
December 29, 5:26 PM CST
Where
Norton County, 1.38 mi S of Lenora
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.580, -100.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353264, 353265.